I recently came across one of the pictures of my Topical Steroid Withdrawal/Red Skin Syndrome (TSW/RSS) journey. It was of my lips – swollen, red, burning, peeling, splitting. Some symptoms were apparent before stopping TS, yet several dermatologists continued to prescribe them, Protopic and Elidel. I also endured probably all of the other TSW symptoms in varying degrees of severity – none of which was mild. The picture inspired me to make this post. For anyone new to this site, you’ll find symptoms elsewhere on it.
As I near the end of this nightmare, I think about the loss of time and opportunities – never to be regained. I consider this to be “theft of life” (although unintentional) due to the ignorant, incompetent and dismissive doctors I saw. I never had eczema or any skin issues in my lifetime, but was misdiagnosed and mistreated for something very minor that spiraled into my addiction to TS and its withdrawal symptoms after I stopped.
Because of physical pain, inability to sleep, being homebound, barely able to endure minimal clothing or even move due to nerve pain and skin tightness, lack of physical activity, emotional distress, and eating junk for comfort that resulted in weight gain, there is longer-term damage to overall health after the visible symptoms are gone. And, I – like most others – will never again go back to even occasional use of over-the-counter hydrocortisone that previously worked with one application for a minor itch.
What if in addition to package warnings, TS were assigned some type of controlled substance classification by the FDA similar to other medications and would “flag” overprescribing. What if they were available only in smaller containers for short-term use. What if it they were restricted over-the-counter even in their lowest strength. Think of the tens of thousands that wouldn’t have to suffer.
From: Burning & Itching (Much Less)